Sir.—A significant number of children require long-term aspirin therapy for collagen vascular disorders, rheumatic fever, and other inflammatory diseases. Several cases of Reye syndrome (RS) have recently been documented in these children, who may actually be at an increased risk to develop the syndrome.1 Although reports indicate a decline in the incidence of acute rheumatic fever (ARF),2 a recent dramatic resurgence of ARF has occurred in Utah. This resurgence is reflected in the increased number of ARF admitted to Primary Children's Hospital, Salt Lake City, in 1985:
Average No. Period of Cases 1960-1964 24.6 1965-1969 18.0 1970-1974 14.2 1975-1979 5.0 1980-1984 7.6 1985 50 (Actual No.) We describe herein a child who developed RS while being treated with salicylates for ARF.
Patient Report.—A 7-year-old girl was admitted to the University of Utah Medical Center, Salt Lake City, for altered mental status. Three weeks prior to admission,